Alert archive / North Carolina / Gale Warnings in 2018

Gale Warning 9, NWS Wilmington, NC

December 7, 2018

NWS Wilmington, NC issued this gale warning at Dec 7, 2018, 3:37 PM EST. It took effect at Dec 8, 2018, 3:00 PM EST. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 7, 2018, 3:37 PM EST (20:37 UTC)
In effect from
Dec 8, 2018, 3:00 PM EST
Expired
Dec 9, 2018, 10:00 PM EST
In force
31 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

174 
WHUS72 KILM 072037
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
337 PM EST Fri Dec 7 2018

AMZ250-252-254-256-080445-
/O.UPG.KILM.GL.A.0005.181208T2000Z-181210T0500Z/
/O.NEW.KILM.GL.W.0009.181208T2000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EST Fri Dec 7 2018

...GALE WARNING IN EFFECT FROM 3 PM SATURDAY TO 10 PM EST
SUNDAY...

The National Weather Service in Wilmington has issued a Gale
Warning, which is in effect from 3 PM Saturday to 10 PM EST
Sunday. The Gale Watch is no longer in effect.

* WINDS...Northeast 25 to 35 kt with gusts up to 40 kt.

* SEAS...Building to 8 to 12 feet Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
6 follow-up statements
494 
WHUS72 KILM 080117
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
817 PM EST Fri Dec 7 2018

...Hazardous Seas Through The Weekend...

AMZ250-252-254-256-081100-
/O.CON.KILM.GL.W.0009.181208T2000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
817 PM EST Fri Dec 7 2018

...GALE WARNING REMAINS IN EFFECT FROM 3 PM SATURDAY TO 10 PM EST
SUNDAY...

* WINDS...Northeast 25 to 35 kt, higher gusts.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

8
145 
WHUS72 KILM 080818
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
318 AM EST Sat Dec 8 2018

...Hazardous Seas Through The Weekend...

AMZ250-252-254-256-082000-
/O.CON.KILM.GL.W.0009.181208T2000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 AM EST Sat Dec 8 2018

...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
10 PM EST SUNDAY...

* WINDS...Northeast 25 to 35 kt.

* SEAS...6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
716 
WHUS72 KILM 082040
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
340 PM EST Sat Dec 8 2018

AMZ250-252-254-256-090445-
/O.CON.KILM.GL.W.0009.000000T0000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
340 PM EST Sat Dec 8 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST SUNDAY...

* WINDS...Northeast 25 to 35 kt with gusts to 40 to 45 kt. The
  highest winds and gusts slated from the pre-dawn Sun hours thru
  mid-afternoon Sun.
  
* SEAS...Will peak in the 8 to 12 foot range, locally higher
  across Frying Pan Shoals. 

PRECAUTIONARY/PREPAREDNESS  ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
dch
262 
WHUS72 KILM 090146
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
846 PM EST Sat Dec 8 2018

...Dangerous Winds and Seas Tonight Through Sunday...

AMZ250-252-254-256-091100-
/O.CON.KILM.GL.W.0009.000000T0000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
846 PM EST Sat Dec 8 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST SUNDAY...

* WINDS...Northeast 25 to 35 kt.

* SEAS...6 to 11 feet.

* VISIBILITY...1 to 3 NM in periods of rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

8
434 
WHUS72 KILM 090859
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
359 AM EST Sun Dec 9 2018

...Dangerous Winds and Seas Tonight Through Sunday...

AMZ250-252-254-256-100300-
/O.CON.KILM.GL.W.0009.000000T0000Z-181210T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
359 AM EST Sun Dec 9 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...Northeast 25 to 35 kt.

* SEAS...6 to 11 feet.

* VISIBILITY...One quarter mile or less at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
220 
WHUS72 KILM 100244
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
944 PM EST Sun Dec 9 2018

...Winds Dropping Below Gale Force Offshore...

AMZ250-252-254-256-101100-
/O.EXP.KILM.GL.W.0009.000000T0000Z-181210T0300Z/
/O.NEW.KILM.SC.Y.0063.181210T0300Z-181211T1700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
944 PM EST Sun Dec 9 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TUESDAY...
...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect until noon EST Tuesday.

* WINDS...North 15 to 25 kt.

* SEAS...4 to 8 feet, highest offshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

8

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this gale warning went out at Dec 7, 12:25 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 7, 12:25 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1225 PM EST Fri Dec 7 2018

.SYNOPSIS...
High pressure will continue across the area through today. Rain
chances will increase significantly this weekend as low pressure
moves from the Gulf Coast, across northern Florida, and slowly up
the Southeast U.S. coast. Dry and cool weather will return next
Tuesday into midweek as high pressure builds across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Friday...No changes to the forecast at this time.
Previous discussion follows:

As of 230 AM Friday...Modifying surface high will be the main
feature today, before developing southern stream system becomes the
one to watch. Mid-level pattern will remain flat through the period,
with just a hint of amplification showing up Sat morning as the
shortwave starts to dig over TX. Skies will be mostly clear this
morning but clouds will start to increase as moisture ahead of the
southern stream system starts to arrive. Temperatures will moderate
a bit with highs in the mid 50s, tempered somewhat by increasing
cloud cover.

Clouds continue to increase with bases lowering this evening and
overnight. Isentropic lift increases overnight but moisture below 8-
10k ft is lacking for much of the night. Some isolated drizzle might
develop prior to the end of the period, especially south and west,
but measurable rain falling prior to the end of the period seems
unlikely. Have opted to keep pop across NC counties under 15% with
portions of SC as high as 20% Sat morning. Temperatures will drop
quickly early before the rate of decrease slows as clouds increase.
Lows will end up in the mid 30s for much of the area.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 230 AM Friday...Zonal flow aloft Saturday will give way to a
shortwave over the southern plains with a developing area of low
pressure along the Gulf Coast. The low will migrate across northern
FL Saturday night to off Cape Fear Sunday night. Strong moisture
advection is expected with a developing onshore low-level jet. In
addition, isentropic lift with a decent period of strong UVVs will
create widespread rainfall. The bulk of the rainfall is expected to
develop during Saturday and persist Saturday night into Sunday with
moderate to heavy intensity at times. Widespread rainfall amounts of
2.5 to 3.5 inches are possible given expected rainfall rates. Since
the low will stay off the coast the forecast area will be on the
cool side of the low through the event. Will also have to watch for
the possibility of minor coastal flooding, especially with high tide
Sunday and 1-2 ft water level anomalies.

Highs will be around 50 at the coast to the mid 40s inland Saturday.
Colder temps expected on Sunday with cloud cover and cold air
advection on the backside of the low with highs possibly only in the
upper 30s far inland zones and lower 40s across the interior zones.
Breezy conditions are also likely to develop Saturday night and
carry into Sunday. Highest wind gusts expected along the coast.
Fortunately, at this time for this part of the Carolinas the
critical surface wet bulb and low level temperatures do not support
P-type conditions. However, this is not the case farther west and
north of the forecast area.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 3 PM Thursday...As low pressure lifts off to the northeast
Monday, shortwave energy will dig down clouds and pcp will wrap
around the back end of the system as it lifts off to the northeast
Mon night. This will coincide with decent CAA. Therefore some
flurries or snow showers are not out of the question overnight Mon.
Temps will be moderated by clouds and pcp through much of the period
with overnight lows generally in the mid 30s to around 40 and day
time highs 45 to 50. Clearing should occur through Tuesday in deep
cool and dry northerly flow on the back end of system. Dry high
pressure will migrate across Southeast through mid week keeping fair
weather through Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...VFR conditions will prevail this forecast period before
conditions deteriorate at end of TAF period. Scattered 10kft clouds
will become a ceiling over next few hours and lower overnight. Northerly
winds will veer to northeasterly by tomorrow. Chance of MVFR ceilings
and rain to develop across the area during the last couple of hours of
the TAF period (between 15Z and 18Z).

Extended Outlook...Low pressure system will lead to MVFR/IFR conditions
and rain late Saturday through Monday. Clearing Tuesday. VFR
Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Friday...Forecast
appears to be in good shape and no changes are planned this update
cycle. Previous discussion follows:

As of 230 AM Friday...Light northwest flow this morning will
gradually veer to north during the day before becoming
northeast overnight. Speeds under 10 kt today will increase to
10 to 15 kt overnight as gradient starts to tighten up. Seas
running 2 ft for much of the period will build to 2 to 3 ft
after midnight due to increasing northeast flow.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 230 AM Friday...A northeasterly fetch will quickly
strengthen during Saturday as low pressure treks along the
Gulf coast and as a ridge holds from the north. A Gale Watch
has been posted to account for strong winds developing during
Saturday. Northeast winds will continue to strengthen Saturday
night as the low treks across northern Florida. Gale force
winds are most likely to occur late Saturday night/early Sunday
through the day with the low pressure moving to the waters off
Cape Fear by the evening. The northeasterly wind Saturday
through Sunday will gradually back to a northerly direction as
the low shifts by the waters Sunday night.

LONG TERM /MONDAY THROUGH TUESDAY/...
As of 3 PM Thursday...Strong Small Craft Advisory conditions
will last into at least early Monday with low pressure
affecting the waters. As the low lifts off to the northeast
Monday into Tuesday, strong northerly flow on the back end will
maintain Small Craft Advisory conditions.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Saturday afternoon through Sunday evening for
     AMZ250-252-254-256.

&&

SYNOPSIS...
NEAR TERM...MBB/III
SHORT TERM...SRP
LONG TERM...RGZ
AVIATION...VAO
MARINE...
Hazardous weather outlook, Dec 7, 3:18 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 AM EST Fri Dec 7 2018

AMZ250-252-254-256-080830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 AM EST Fri Dec 7 2018

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-080830-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
318 AM EST Fri Dec 7 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of heavy rain expected late Saturday through Sunday, with
1-2 inches possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-080830-
Inland New Hanover-
318 AM EST Fri Dec 7 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Coastal flooding near downtown Wilmington may be possible with this
morning's high tide.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Coastal flooding near downtown Wilmington will increase into the
weekend, as rain run off combines with astronomical tides, to create
flooding through the high tide cycles.

Periods of heavy rain can be expected late Saturday through Sunday,
with 1-2 inches possible during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:32 AM ESTGale WatchILM13 hr

Nearby

Gale Warnings in North Carolina, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.